Economic Theory

, Volume 55, Issue 2, pp 457–479 | Cite as

Rationalizability in large games

Research Article


This paper characterizes both point-rationalizability and rationalizability in large games when societal responses are formulated as distributions or averages of individual actions. The sets of point-rationalizable and rationalizable societal responses are defined and shown to be convex, compact and equivalent to those outcomes that survive iterative elimination of never best responses, under point-beliefs and probabilistic beliefs, respectively. Given the introspection and mentalizing that rationalizability notions presuppose, one motivation behind the work is to examine their viability in situations where the terms rationality and full information can be given a more parsimonious, and thereby a more analytically viable, expression.


Large games Rationalizability Point-rationalizability Closed under rational behavior (CURB) Societal response 

JEL Classification

C72 D80 C65 


  1. Aliprantis, C.D., Border, K.C.: Infinite Dimensional Analysis: A Hitchhiker’s Guide, 3rd edn. Springer, Berlin (2006)Google Scholar
  2. Angeletos, G.-M., Hellwig, C., Pavan, A.: Dynamic global games of regime change: learning, multiplicity and the timing of attacks. Econometrica 75, 711–756 (2007)CrossRefGoogle Scholar
  3. Arieli, I.: Rationalizability in continuous games. J. Math. Econ. 46, 912–924 (2010)CrossRefGoogle Scholar
  4. Aumann, R.J.: Markets with a continuum of traders. Econometrica 32, 39–50 (1964)CrossRefGoogle Scholar
  5. Aumann, R.J.: Agreeing to disagree. Ann. Stat. 4, 1236–1239 (1976)CrossRefGoogle Scholar
  6. Banks, J.S., Duggan, J.: A social choice lemma on voting over lotteries with applications to a class of dynamic games. Soc. Choice Welf. 26, 285–304 (2006)CrossRefGoogle Scholar
  7. Basu, K., Weibull, J.W.: Strategy subsets closed under rational behavior. Econ. Lett. 36, 141–146 (1991)CrossRefGoogle Scholar
  8. Böge, W., Eisele, T.: On solutions of Bayesian games. Int. J. Game Theory 8, 193–215 (1979)CrossRefGoogle Scholar
  9. Brandenburger, A., Dekel, E.: Rationalizability and correlated equilibria. Econometrica 55, 1391–1402 (1987)CrossRefGoogle Scholar
  10. Bernheim, B.D.: Rationalizable strategic behavior. Econometrica 52, 1007–1028 (1984)CrossRefGoogle Scholar
  11. Berge, C.: Topological Spaces. Oliver and Boyd, Edinburgh and London (1963)Google Scholar
  12. Carmona, G., Podczeck, K.: On the existence of pure-strategy equilibria in large games. J. Econ. Theory 144, 1300–1319 (2009)CrossRefGoogle Scholar
  13. Chen, Y.C., Luo, Xiao.: An indistinguishability result on rationalizability under general preferences. Econ. Theory 51, 1–12 (2012)Google Scholar
  14. Dekel, E., Fudenberg, D., Morris, S.: Interim correlated rationalizability. Theor. Econ. 2, 15–40 (2007)Google Scholar
  15. Džamonja, M., Kunen, K.: Properties of the class of measure separable compact spaces. Fundam. Math. 147, 261–277 (1995)Google Scholar
  16. Evans, G.W., Guesnerie, R.: Coordination on saddle path solutions: the eductive viewpoint. 1—linear univariate models. Macroecon. Dyn. 7, 42–61 (2003)CrossRefGoogle Scholar
  17. Fajardo, S., Keisler, H.J.: Model Theory of Stochastic Processes: Lecture Notes in Logic, vol. 14. Association for Symbolic Logic, Urbana (2002)Google Scholar
  18. Hildenbrand, W.: Core and Equilibria of a Large Economy. Princeton University Press, Princeton (1974)Google Scholar
  19. Hoover, D.N., Keisler, H.J.: Adapted probability distributions. Trans. Amer. Math. Soc. 286, 159–201 (1984)CrossRefGoogle Scholar
  20. Guesnerie, R.: An exploration on the eductive justification of the rational expectations hypothesis. Am. Econ. Rev. 82, 1254–1278 (1992)Google Scholar
  21. Guesnerie, R., Jara-Moroni, P.: Expectational coordination in simple economic contexts. Econ. Theory 47, 205–246 (2011)CrossRefGoogle Scholar
  22. Jara-Moroni, P.: Rationalizability in games with a continuum of players. Games Econ. Behav. 75, 668–684 (2012)CrossRefGoogle Scholar
  23. Jungbauer, T., Ritzberger, K.: Strategic games beyond expected utility. Econ. Theory 48, 377–398 (2011)CrossRefGoogle Scholar
  24. Kakutani, S.: Construction of a non-separable extension of the Lebesgue measure space. Proc. Imp. Acad. 20, 115–119 (1944)CrossRefGoogle Scholar
  25. Karni, E., Levin, D.: Social attributes and strategic equilibrium: a restaurant pricing game. J. Polit. Econ. 102, 822–840 (1994)CrossRefGoogle Scholar
  26. Keisler, H.J., Sun, Y.N.: Why saturated probability spaces are necessary. Adv. Math. 221, 1584–1607 (2009)CrossRefGoogle Scholar
  27. Khan, M.A.: Foresight, Perfect. In: Darity, W.A. (ed.) International Encyclopedia of the Social Sciences, 2nd edn., pp. 74–76. Macmillan Reference, Detroit (2008)Google Scholar
  28. Khan, M.A.: La concorrenza perfetta come teoria dellequilibrio. In: Bartocci, C., Odifreddie, P. (eds.) La Matematica, vol. 4, pp. 875–947. Guilio Einaudi Editore, Rome (2012)Google Scholar
  29. Khan, M.A., Rath, K.P., Sun, Y.N.: On the existence of pure strategy equilibria in games with a continuum of players. J. Econ. Theory 76, 13–46 (1997)CrossRefGoogle Scholar
  30. Khan, M.A., Sun, Y.N.: Pure strategies in games with private information. J. Math. Econ. 24, 633–653 (1995)CrossRefGoogle Scholar
  31. Khan, M.A., Sun, Y.N.: Integrals of set-valued functions with a countable range. Math. Oper. Res. 21, 946–954 (1996)CrossRefGoogle Scholar
  32. Khan, M.A., Sun, Y.N.: Non-cooperative games on hyperfinite Loeb spaces. J. Math. Econ. 31, 455–492 (1999)CrossRefGoogle Scholar
  33. Khan, M.A., Sun, Y.N.: Non-cooperative games with many players. In: Aumann, R.J., Hart, S. (eds.) Handbook of Game Theory with Economic Applications, vol. 3, pp. 1761–1808. Elsevier, Amsterdam (2002)Google Scholar
  34. Loeb, P., Sun, Y.N.: Purification and saturation. Proc. Amer. Math. Soc. 137, 2719–2724 (2009)Google Scholar
  35. Noguchi, M.: Existence of Nash equilibria in large games. J. Math. Econ. 45, 168–184 (2009)CrossRefGoogle Scholar
  36. Pearce, D.: Rationalizable strategic behavior and the problem of perfection. Econometrica 52, 1029–1050 (1984)CrossRefGoogle Scholar
  37. Perea, A.: From classical to epistemic game theory. Maastricht University, mimeo. (2013). Accessed 21 March 2013
  38. Podczeck, K.: On the convexity and compactness of the integral of a Banach space valued correspondence. J. Math. Econ. 44, 836–852 (2008)CrossRefGoogle Scholar
  39. Rath, K.P.: A direct proof of the existence of pure strategy equilibria in games with a continuum of players. Econ. Theory 2, 427–433 (1992)CrossRefGoogle Scholar
  40. Rauh, M.T.: A model of temporary search market equilibrium. J. Econ. Theory 77, 128–153 (1997)CrossRefGoogle Scholar
  41. Rauh, M.T.: Non-cooperative games with a continuum of players whose payoffs depend on summary statistics. Econ. Theory 21, 901–906 (2003)CrossRefGoogle Scholar
  42. Rustichini, A., Yannelis, N.C.: What is perfect competition. In: Khan, M.A., Yannelis, N.C. (eds.) Equilibrium Theory in Infinite Dimensional Spaces. Springer, New York (1991)Google Scholar
  43. Sun, Y.N.: Integration of correspondences on Loeb spaces. Trans. Am. Math. Soc. 349, 129–153 (1997)CrossRefGoogle Scholar
  44. Sun, Y.N.: The exact law of large numbers via Fubini extension and characterization of insurable risks. J. Econ. Theory 126, 31–69 (2006)CrossRefGoogle Scholar
  45. Sun, Y.N., Yannelis, N.C.: Saturation and the integration of Banach valued correspondences. J. Math. Econ. 44, 861–865 (2008)CrossRefGoogle Scholar
  46. Sun, Y.N., Zhang, Y.: Individual risk and Lebesgue extension without aggregate uncertainty. J. Econ. Theory 144, 432–443 (2009)CrossRefGoogle Scholar
  47. Yannelis, N.C.: Integration of Banach-valued correspondences. In: Khan, M.A., Yannelis, N.C. (eds.) Equilibrium Theory in Infinite Dimensional Spaces. Springer, New York (1991)Google Scholar
  48. Yannelis, N.C.: Debreu’s social equilibrium theorem with symmetric information and a continuum of agents. Econ. Theory 38, 419–432 (2009)CrossRefGoogle Scholar
  49. Yu, H., Zhang, Z.: Pure strategy equilibria in games with countable actions. J. Math. Econ. 43, 192–200 (2007)CrossRefGoogle Scholar
  50. Yu, H., Zhu, W.: Large games with transformed summary statistics. Econ. Theory 26, 237–241 (2005)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  1. 1.Department of EconomicsRyerson UniversityTorontoCanada

Personalised recommendations